Pennsylvania, 2023Damaging Winds in Pennsylvania, July 12, 2023
July 12, 2023 · NWS BGM · 3 events in 2 counties and zones
A frontal system moved through Northeastern Pennsylvania and helped support isolated severe thunderstorms. Multiple trees were knocked down from the strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system moved through Northeastern Pennsylvania and helped support isolated severe thunderstorms. Multiple trees were knocked down from the strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 2:45 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 12, 2:45 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
345 PM EDT Wed Jul 12 2023
.SYNOPSIS...
A cold front has moved into the region bringing a few showers
and thunderstorms. This front will surge northward overnight and
give way to a cold frontal passage tomorrow night bringing
another round of showers and thunderstorms. Unsettled weather
then continues through the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
A frontal boundary over the region has brought in a thick layer
of clouds to central New York. To the south of the cloud deck
enough moisture and lift has resulted in the development of
some showers and thunderstorms. Watching trends for potential
training across the northern tier of PA through the late
afternoon hours. Data suggests gusty winds and locally heavy
rainfall will be possible from a few thunderstorms this
afternoon and evening.
We should get in on a dry window overnight and into early
Thursday afternoon getting into the warm sector. The Finger
Lakes may be clipped by a cluster of showers around sunrise
though. Given light winds, some patchy fog may form but winds
off the surface look fairly strong which would limit the
potential. Muggy lows in the 60's tonight.
The atmosphere becomes unstable throughout the afternoon as the
main cold front draws closer. Rounds of showers and
thunderstorms should develop later in the afternoon and evening
across the region. Ample instability and shear look present with
forcing likely organizing storms into a squall line or several
clusters. This brings the threat for gusty winds with the
thunderstorms. Heavy rainfall is a concern as well, PW values
again look high and any training of showers and thunderstorms
could lead to localized flooding. With plenty of sunshine, highs
should get well into the 80's.
With the front slowly moving the area some showers and
thunderstorms should continue well into the night as well with
muggy lows in the 60's.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
3:40 PM Update
The aforementioned cold front will slowly continue to work its
way east across the area on Friday which will keep the chance
for showers and thunderstorms around, especially in the
afternoon and evening. Convection looks to be most concentrated
over the eastern half of the CWA and thunderstorms that do pop
up over this area in the afternoon could be locally strong with
heavy rain and gusty winds. The SPC does have a marginal risk
for severe weather over extreme NE PA and Sullivan, Delaware and
Otsego counties in NY.
Showers and thunderstorms look to diminish pretty quickly during the
evening hours Friday night as winds become westerly and some drier
air fills in in the wake of the front. This will lead to a bit of a
lull in the wet weather the rest of Friday night into Saturday
morning.
With a broad upper trough remaining in place Saturday and persistent
southwest flow, it will be a very warm, humid day. By the afternoon
a shortwave moving along the flow will work its way into the
region and this can lead to a couple of showers and
thunderstorms popping up later in the day and into Saturday
night, with the best chance being over Central NY and around the
Finger Lakes.
High temperatures Friday will be largely in the lower-to-mid
80s. With Saturday looking fairly dry through the first part of
the day and convection more spotty, highs are expected to climb
into the mid- and- upper 80s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
3:40 PM Update
An upper-level low diving southward and settling in around the
northern Great Lakes Sunday will have several lobes of upper energy
pivoting around it and through the region until midweek when the low
begins to shift eastward. This will keep the warm, humid
southwesterly flow in place and periodic chances of showers and
thunderstorms. A surface cold front presses through Sunday
increasing the chance for showers and thunderstorms, especially
during the afternoon and evening with the heating of the day.
There will be the potential for some heavy downpours, especially
for areas east of I-81. Highs Sunday will be mainly in the low-
to-mid 80s. A dry slot will try to work its way over the area
Monday leading to just a slight chance of a shower or
thunderstorm in the afternoon. With a relatively quiet looking
day setting up, temperatures look to be higher reaching the mid
and upper 80s in the afternoon. By Tuesday another front looks
to move into the area increasing PoPs yet again, although the
Euro is not as bullish looking as the GFS and Canadian this far
out with the wet weather. Behind this front, winds are expected
to become more northwesterly and dew points drop as well
leading to more comfortable, and seasonable conditions
Wednesday. Highs Wednesday are expected to be in the upper 70s
to the lower 80s. By midweek overnight lows may also finally
fall out of the 60s and back into the 50s for some.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MVFR/VFR borderline stratus is moving into Central NY this
afternoon, reducing any threat for showers and thunderstorms
today. A window is still present at KAVP for a brief shower or
thunderstorm late this afternoon. VFR tonight with light winds,
fog potential is present from 06-12Z but on the lower end at
KELM. Southerly wind gusts approaching 20 knots at the end of
the TAF period.
Outlook...
Thursday afternoon through Friday... Likely showers and
thunderstorms most of this period. Restrictions will be likely.
Friday night through Monday...Active pattern continues with
more showers and storms possible; mainly in the afternoons and
evenings. Restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...DK
LONG TERM...DK
AVIATION...MWG
Hazardous weather outlook, Jul 12, 2:14 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EDT Wed Jul 12 2023
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EDT Wed Jul 12 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Some showers and thunderstorms through this evening may produce gusty
winds and heavy rainfall. Localized urban and poor drainage flooding
is possible in a few spots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Several rounds of showers and thunderstorms are likely Thursday
afternoon and night with the potential to produce gusty winds and
heavy rainfall. Localized urban and poor drainage flooding is
possible in a few spots.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Local storm report, Jul 12, 2:40 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
340 PM EDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Tornado 1 W Harford 41.78N 75.72W
07/02/2023 Susquehanna PA NWS Storm Survey
AFTER RECEIVING A LATE STORM REPORT AND
CORRELATING IT WITH RADAR, IT WAS DETERMINED
THAT A STORM SURVEY WAS BE NEEDED. IN
CONJUNCTION WITH THE SUSQUEHANNA EMERGENCY
MANAGEMENT STAFF, SEVERAL LOCATIONS WITH
ADDITIONAL DAMAGE TO THE STORM REPORT WERE
VISITED. MOST OF THE DAMAGE SURVEYED WAS
BROKEN BRANCHES, WITH SPOTTY UPROOTED TREES.
THE WORST DAMAGE WAS FOUND AT A RESIDENCE AT
THE CORNER OF TINGLEY LAKE RD AND WILCOX RD.
THE FOUNDATION OF A MANUFACTURED HOME WAS
SLIGHTLY SHIFTED WITH ADDITIONAL MINOR
DAMAGE TO THE ROOF AND WINDOW OF A NEARBY
RESIDENCE. INHABITANTS WERE HOME AT THE TIME
OF THE TORNADO AND DESCRIBED IT AS AN
INTENSE, SUDDEN WIND THAT DID NOT LAST LONG.
A SWATH OF DOWNED PINES TO THE EAST OF THE
MANUFACTURED HOME WAS WHERE THE WORST DAMAGE
WAS FOUND WITH WINDS ESTIMATED NEAR 85 MPH.
A COLONY OF BEES THAT WERE DISPLACED BY THE
FALLEN TREES AND ANGERED BY OUR PRESENCE SO
NOT AS MANY PHOTOS WERE TAKEN OF THE DOWNED
TREES. AS THE SURVEY CONTINUED NORTHEAST
FROM THE RESIDENCE, TREE DAMAGE BECAME MUCH
MORE SPORADIC. THE LAST OF THE DAMAGE WAS
FOUND AT A RESIDENCE OFF OF FAIR HILL RD
WITH NO DAMAGE CONTINUING NORTHEAST OF THE
LOCATION TOWARDS INTERSTATE 81. RESIDENT OF
HOME WAS ALSO PRESENT AT THE TIME OF THE
TORNADO AND ALSO DESCRIBED IT AS A SUDDEN
WIND THAT LASTED 15 TO 30 SECONDS.
&&
AJGSpecial weather statement, Jul 12, 3:11 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Wed Jul 12 2023
NYZ055-PAZ038-039-122045-
Tioga NY-Susquehanna PA-Bradford PA-
411 PM EDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of southeastern Tioga,
northwestern Susquehanna and northeastern Bradford Counties through
445 PM EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windham, or 11 miles east of Athens, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orwell, Windham, Rome, Little Meadows, Friendsville, Warren Center,
Tioga Terrace and West Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 7642 4207 7611 4206 7610 4200 7610
4200 7605 4192 7599 4182 7634
TIME...MOT...LOC 2011Z 242DEG 27KT 4191 7629
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KLThunderstorm Wind, Susquehanna
- When
- July 12, 3:21 PM EST
- Where
- Susquehanna County, 0.86 mi NW of Great Bend
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.980, -75.740
Strong thunderstorm winds knocked down multiple trees.
Thunderstorm Wind, Lackawanna
- When
- July 12, 3:29 PM EST
- Where
- Lackawanna County, 0.24 mi SSE of East Benton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.577, -75.668
Strong thunderstorm winds knocked down a tree onto the roadway.
Thunderstorm Wind, Lackawanna
- When
- July 12, 3:37 PM EST
- Where
- Lackawanna County, 2.14 mi SSW of Carbondale Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.620, -75.590
Strong thunderstorm winds knocked down multiple trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 12 to 13, 20231 death · 9 injured · 46 events
- Tornadoes and Damaging Winds in Iowa, July 12, 2023EF2 · 16 events
- Excessive Heat in Oklahoma, July 12 to 13, 20239 injured · 24 events
- Wildfire in Washington, July 12 to 14, 2023$800,000 · 1 event
- Flash Flooding and Hail in Missouri, July 12 to 14, 2023$285,000 · 1.5 in hail · 16 events
- Tornadoes and Damaging Winds in Nebraska, July 12, 2023EF1 · 48 events
- Hail and Damaging Winds in Missouri, July 12, 2023$100,000 · 1 in hail · 17 events
- Excessive Heat in Oklahoma, July 12 to 14, 202361 events
- Tornadoes in Michigan, July 12, 2023$50,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in Kansas, July 12 to 13, 2023$100,000 · 61 kt wind · 8 events
- Tornado and Flash Flooding in Arkansas, July 12, 2023$15,000 · EF1 · 21 events
- Tornadoes and Damaging Wind in Illinois, July 12, 20231 injured · EF1 · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105529, 1105528, 1105530.